Alert archive / Alabama / Flash Flood Warnings in 2011

Flash Flood Warning 59, NWS Huntsville, AL

September 4, 2011Colbert County, Lauderdale County, Alabama

NWS Huntsville, AL issued this flash flood warning at Sep 4, 2011, 10:23 PM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 10 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2011, 10:23 PM CDT (03:23 UTC)
Expired
Sep 5, 2011, 8:30 AM CDT
In force
10 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Colbert County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 109 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 7:00 AM CDTHEAVY RAIN 5.354 N Cherokee, AL5.35 INCHES OF RAIN IN THE 24 HOURS ENDING AT 7AM MONDAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2011-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2011-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

069 
WGUS54 KHUN 050323
FFWHUN
ALC033-077-050930-
/O.NEW.KHUN.FF.W.0059.110905T0323Z-110905T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1023 PM CDT SUN SEP 4 2011

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN COLBERT COUNTY IN NORTHWEST ALABAMA...
  WESTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 430 AM CDT MONDAY

* AT 1018 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED  
  TO INDICATE AN AREA OF CONTINUOUS HEAVY RAINFALL ACROSS NORTHWEST  
  LAUDERDALE AND FAR WESTERN COLBERT COUNTIES. ESTIMATED RAINFALL    
  AMOUNTS OF 2 TO 4 INCHES HAVE ALREADY OCCURRED OVER FAR NORTHWEST  
  LAUDERDALE COUNTY WITH ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4       
  INCHES LIKELY OVER THE NEXT 6 HOURS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...     
  CHEROKEE...RIVERTON...WRIGHT...AND WATERLOO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3501 8821 3501 8775 3457 8797 3458 8814
      3488 8811 3493 8817

$$

SL
3 follow-up statements
860 
WGUS74 KHUN 050731
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
231 AM CDT MON SEP 5 2011

ALC033-077-050930-
/O.CON.KHUN.FF.W.0059.000000T0000Z-110905T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLBERT AL-LAUDERDALE AL-
231 AM CDT MON SEP 5 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WESTERN LAUDERDALE AND
WESTERN COLBERT COUNTIES UNTIL 430 AM CDT...

AT 227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
MODERATE RAINFALL CONTINUING ACROSS WESTERN LAUDERDALE AND COLBERT 
COUNTIES. RADAR ESTIMATES THAT UP TO 6 INCHES OF RAIN HAS FALLEN 
JUST EAST OF WATERLOO SINCE SUNDAY EVENING.

WHILE THE HEAVIEST RAIN HAS PUSHED EASTWARD INTO THE SHOALS AND 
FLORENCE AREAS...RUNOFF FROM EARLIER EXCESSIVE RAINFALL WILL 
CONTINUE TO POSE A FLASH FLOODING THREAT. SOME LOCATIONS THAT WILL 
EXPERIENCE FLASH FLOODING INCLUDE...WATERLOO...WRIGHT...THREET... 
CHEROKEE...MT HESTER...ALLSBORO...AND MYNOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE HALF INCH ARE POSSIBLE IN WESTERN 
LAUDERDALE AND COLBERT COUNTIES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3501 8821 3501 8775 3457 8797 3458 8814
      3488 8811 3493 8817

$$

BCC
462 
WGUS54 KHUN 050922
FFWHUN
ALC033-077-051130-
/O.EXT.KHUN.FF.W.0059.000000T0000Z-110905T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
422 AM CDT MON SEP 5 2011

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  WESTERN COLBERT COUNTY IN NORTHWEST ALABAMA...
  WESTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 630 AM CDT

* AT 417 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED   
  TO INDICATE PERSISTENT MODERATE RAINFALL ACROSS WESTERN COLBERT    
  AND LAUDERDALE COUNTIES. WHILE THE HEAVIEST RAINFALL HAS SHIFTED   
  OUT OF THESE AREAS...RUNOFF FROM EARLIER HEAVY RAIN WILL CAUSE     
  FLASH FLOODING TO CONTINUE THROUGH DAYBREAK.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE        
  WATERLOO...WRIGHT...THREET... CHEROKEE...MT HESTER...ALLSBORO...   
  AND MYNOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 3501 8821 3501 8775 3457 8797 3458 8814
      3488 8811 3493 8817

$$

BCC
767 
WGUS54 KHUN 051128
FFWHUN
ALC033-077-051330-
/O.EXT.KHUN.FF.W.0059.000000T0000Z-110905T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
628 AM CDT MON SEP 5 2011

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  WESTERN COLBERT COUNTY IN NORTHWEST ALABAMA...
  WESTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 830 AM CDT

* AT 623 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED   
  TO INDICATE PERSISTENT MODERATE RAINFALL ACROSS WESTERN COLBERT    
  AND LAUDERDALE COUNTIES. RADAR INDICATES THAT OVER 4 INCHES OF     
  RAIN HAS FALLEN IN THIS AREA OVERNIGHT. RAINFALL CONTINUING        
  THROUGH THE MORNING HOURS COMBINED WITH RUNOFF FROM ADDITIONAL     
  HEAVY RAIN TO THE EAST WILL ALLOW THE FLASH FLOOD THREAT TO        
  PERSIST.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CHEROKEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 3501 8821 3501 8775 3457 8797 3458 8814
      3488 8811 3493 8817

$$

CCC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 8:10 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Sep 4, 8:10 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
810 PM CDT SUN SEP 4 2011

.MESOSCALE UPDATE...
TWO IMPACT WEATHER/HYDRO AREAS WE ARE MONITORING CLOSELY OVER THE
NEXT FEW HOURS.  THE FIRST BEING A NEARLY STATIONARY CONVERGENCE
ZONE RUNNING FROM NEAR LAWRENCEBURG TN THROUGH NWRN LAUDERDALE
COUNTY THROUGH OXFORD MS WHERE RA/+RA HAS BEEN REPORTED FOR SEVERAL
HOURS.  OXFORD MS HAS PICKED UP NEARLY 4 INCHES IN 6 HOURS IN THIS
BAND.  UNFORTUNATELY...WE HAVE NO OBS IN THE FAR NWRN TIP OF
LAUDERDALE COUNTY WHERE THE HEAVIEST RAIN HAS LIKELY OCCURRED...BUT
WE ESTIMATE 2-4 INCHES AT THIS POINT.  A FFW HAS JUST BEEN ISSUED AS
A RESULT. THIS BAND LOOKS TO REMAIN NEARLY STATIONARY WITH OTHER
SHOWER AREAS IN NWRN AL LIKELY MERGING INTO THIS ZONE WITH TIME.
THIS COULD BE AN AREA OF SERIOUS FLOODING CONCERNS LATER TONIGHT
INTO MONDAY MORNING IF THIS RAIN AREA REMAINS PERSISTENT TONIGHT.
INFLOW PW VALUES OF 2+ INCHES ARE BEING OBSERVED ON 00Z SOUNDINGS
AND CONVERGENCE WILL INCREASE WITH TIME AS A STRONG COLD FRONT
APPROACHES.  THE COLD FRONT HAS NOW PASSED THRU PADUCAH KY...POPLAR
BLUFF MO AND WAS APPROACHING JONESBORO AR.

REGARDING TORNADO POTENTIAL...
AN EARLIER LOW-TOPPED SUPERCELL AT 21Z PRODUCED A TORNADO IN RAINBOW
CITY (ETOWAH COUNTY).  THIS PARTICULAR CELL WAS AT THE NOSE OF
ML-CAPE VALUES OF 500 J/KG AND 1KM SRH OF AROUND 200 M2/S2. AS IS
NORMALLY THE CASE WITH TROPICAL CYCLONE TORNADOES...WE WILL BE
MONITORING CIRCULATIONS ON RADAR WITH EVEN LOW TO MODERATE VELOCITY
BEING OF CONCERN.  THE MESOCYCLONES ARE TYPICALLY SHEARED
STRONGLY...THEREBY SKEWING RADAR VELOCITY INFORMATION IN THESE TYPE
OF EVENTS.

VWP HODOGRAPHS CONTINUE TO SHOW DIRECTIONAL SHEAR INCREASING AT
GWX/BMX AND NOW AT HTX. SPEED SHEAR IS NOT AS IMPRESSIVE...BUT WILL
TEND TO INCREASE WITH TIME OVERNIGHT WITH BEST VALUES LIKELY IN OUR
SRN COUNTIES OVERNIGHT.  AS FOR INSTABILITY...THE BMX RAOB OBSERVED
AN IMPRESSIVE SB-CAPE VALUE NEAR 900 J/KG...MORE THAN ADEQUATE FOR
SUSTAINED UPDRAFTS IN TROPICAL RAIN BANDS.  1KM EHI VALUES OF
0.5-1.0 UNITS EXTENDED NWD AS A RESULT INTO SRN PORTIONS OF NW AL.
WE WILL WATCH THE SHRA MOVG NWD INTO THIS AREA CLOSELY.

NO MAJOR CHANGES TO THE PUBLIC FORECAST ARE EXPECTED ATTM.
&&

.AVIATION.../NO CHANGES/
INITIAL BAND OF MDT TO HVY SHRA WILL LIFT N OF HSV AND MSL ALLOWING
FOR A PERIOD OF VFR CONDS.  MVFR CONDS WILL LIKELY RETURN TO KMSL
MUCH SOONER (~02Z) THAN KHSV (~08Z)...ALTHOUGH THIS IS CERTAINLY
SUBJECT TO CHANGE.  MDT SHRA ACTIVITY WILL MOVE NWD OVERNIGHT...WITH
THE MORE PERSISTENT SHRA OCCURRING IN NWRN AL INITIALLY.  A
WIDESPREAD AREA OF RA WILL OCCUR ON MONDAY MORNING.  A COLD FRONT
WILL ARRIVE BY MON AFTN...SO THERE IS A POSSIBILITY OF IMPROVEMENT
BY THE END OF THE PERIOD...BUT WE HAVE NOT SPECIFIED THIS YET IN THE
TAFS.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...

AL...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.

TN...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...MOORE.

&&

KULA
Hazardous weather outlook, Sep 4, 2:55 PM CDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
255 PM CDT SUN SEP 4 2011

ALZ001>010-016-TNZ076-096-097-051000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
255 PM CDT SUN SEP 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

AFTER AN INITIAL ROUND OF LIGHTER RAIN...SHOWERS AND THUNDERSTORMS
WILL INCREASE IN INTENSITY THIS EVENING HOURS. HIGH RAINFALL RATES
EXPECTED WITH THE STRONGER STORMS MAY QUICKLY PRODUCE LOCALIZED
FLOODING. THEREFORE...A FLASH FLOOD WATCH IS IN EFFECT FOR THE
ENTIRE TENNESSEE VALLEY STARTING THIS EVENING. PLEASE CONSULT THE
FLASH FLOOD WATCH FOR ADDITIONAL DETAILS.

WHILE AN ISOLATED TORNADO CANNOT BE RULED OUT AS RAIN BANDS MOVE
ACROSS THE TENNESSEE VALLEY THIS EVENING...THE MAIN
THREAT FOR THE AREA WILL REMAIN IN THE FLASH FLOODING POTENTIAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION INTO THE
MIDDLE OF THE WEEK AS TROPICAL STORM LEE TRACKS ACROSS THE SOUTHEAST.
HAZARDOUS WEATHER COULD PERSIST INTO EARLY WEDNESDAY.

CONTINUED HEAVY RAINFALL WILL PROVIDE THE POTENTIAL FOR SIGNIFICANT
FLOODING AND FLASH FLOODING ACROSS THE TENNESSEE VALLEY. WIDESPREAD
RAINFALL TOTALS THROUGH TUESDAY ARE EXPECTED TO BE FOUR TO SEVEN
INCHES AND LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE. THE FLASH FLOOD
WATCH WILL REMAIN IN EFFECT UNTIL EARLY TUESDAY MORNING.

AS HEAVY RAINFALL RUNS OFF INTO AREA STREAMS AND RIVERS...RIVER
FLOODING WILL BECOME A POSSIBILITY AS EARLY AS MONDAY...WITH IMPACTS
POTENTIALLY LINGERING THROUGH THE END OF THE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE POSSIBLE THIS AFTERNOON THROUGH TUESDAY.

CCC/JLL

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 7:55 PM CDTFlash Flood WarningHUNColbert, Lauderdale3 hr
Sep 5, 1:28 AM CDTFlash Flood WarningHUNColbert, Franklin, Lauderdale7 hr
Sep 5, 8:30 AM CDTFlash Flood WarningHUNColbert, Franklin, Lauderdale6 hr
Sep 5, 9:45 AM CDTFlash Flood WarningHUNCullman, DeKalb, Jackson, Marshall15 hr
Sep 5, 10:33 AM CDTRiver Flood WatchHUNMadison8 hr
Sep 5, 10:34 AM CDTRiver Flood WatchHUNJackson, Madison, Marshall10 hr
Sep 5, 10:34 AM CDTRiver Flood WatchHUNLawrence8 hr
Sep 5, 2:27 PM CDTAreal Flood WarningHUNColbert, Franklin, Lauderdale10 hr

Nearby

Flash Flood Warnings in Alabama, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.